Michigan, 2022

Wildfire in Michigan, July 2 to 5, 2022

July 2 to 5, 2022 · NWS MQT · 1 event in 1 county or zone

The Creighton Swamp Fire burned 203 acres over a four-day period in a swamp north of M-28 in northern Schoolcraft. The fire burned in a remote area which was difficult to access, east of County Road 454.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

The Creighton Swamp Fire burned 203 acres over a four-day period in a swamp north of M-28 in northern Schoolcraft. The fire burned in a remote area which was difficult to access, east of County Road 454. A lightning strike most likely caused the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 2, 6:01 AM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 2, 6:01 AM EST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
701 AM EDT Sat Jul 2 2022

.SHORT TERM...(Today)
Issued at 252 AM EDT SAT JUL 2 2022

It's a pleasant night across Upper MI under clear skies and a dry
air mass. As a bonus, the northern lights have also made an
appearance, beginning around 0530z. They are still visible as of
0650z. Temps at 06z are mostly in the 50s F, but a few of the
traditional cold spots have slipped blo 50F. Meanwhile, close to
Lake Superior where winds are stirring more, temps are still in
the low/mid 60s F. Down at the southern point of Upper MI,
Menominee has yet to fall blo 60F as well.

The long Independence Day holiday weekend will start out with
outstanding U.P. summer weather today. Other than some sct high
clouds, mainly across the s, expect full sun. High temps will be in
the 60s near Lake Superior and the low/mid 70s F elsewhere. Dwpts
will be comfortably low, mostly in the upper 30s F to mid 40s F, but
will dip to the mid 30s F interior w this aftn. With a deep mixed
layer developing, northwest winds will gust into the 15-20 mph
range at most locations. Get out and enjoy the day.

.LONG TERM...(Tonight through Friday)
Issued at 445 AM EDT SAT JUL 2 2022

Canadian surface ridging building over the region results in cool,
dry, and generally pleasant weather for most of the holiday weekend.
However, thunderstorm chances are increasing for Independence Day
the most noteworthy disturbance of the next week moves through the
region. Canadian high pressure then returns for much of next week.

Starting with Saturday night, a seasonably cool and dry surface
ridge moves over the UP. Clear skies and light winds should allow
temperatures to cool well into the 40s away from the lakeshores. A
few of the coolest interior west locations could dip into the upper
30s. Despite a chilly start, temperatures should rapidly warm Sunday
morning with widespread 70s and perhaps a few lower 80s possible
Sunday afternoon. Deep mixing and increasing moisture should allow
for diurnal cumulus development and potential for a few
afternoon showers across the west.

A period of active weather begins Sunday night as a closed upper
level low moves into the Pacific NW. Amplification of the upper
level pattern results in a warm front and attendant ~30 knot LLJ
nosing into the area Sunday night. Mid-level moisture increases
rapidly behind the warm front allowing for increasing shower and
thunderstorm chances. Precip chances continue through the 4th and
perhaps into the 5th, but differences in amplitude and timing of key
features (e.g. cold front) results in a particularly low confidence
forecast. The general consensus among 00z guidance is to keep
activity elevated with few - if any - opportunities for surface
based convection. Furthermore, CAPE appears to be the primary
limiting factor for strong thunderstorms, but if strong storms do
occur then hail would be the primary hazard.

Precipitation chances should wane Monday evening/overnight as the
next Canadian surface ridge builds over the Upper Great Lakes. If
widespread rainfall occurs then a fog threat could impact fireworks
displays Monday evening/overnight. Ensemble guidance keeps
precipitable water values above normal into Wednesday suggesting
potential for diurnal shower activity on Tuesday and Wednesday.
Otherwise generally near normal temperatures are expected for the
first half of next week.
&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 700 AM EDT SAT JUL 2 2022

Under a dry air mass associated with high pres moving into the area,
VFR will prevail at IWD/CMX/SAW thru this fcst period. Expect w to
nw winds of 8 to 13kt today, but winds will shift nne at SAW this
aftn as the lake breeze passes. Winds at all terminals will fall off
to calm or near calm after sunset.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 445 AM EDT SAT JUL 2 2022

West winds gusting to around 20 knots this morning gradually back
southwesterly today and weaken below 20 knots tonight. Expect winds
across Lake Superior to remain light at 20 knots or less for the
remainder of the forecast period as ridging generally dominates the
next 7 days.

Fog could develop Sunday night as moist air moves over Lake
Superior's cold waters. Rain falling on that cold water should lead
to fog development on Independence Day.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...EK
AVIATION...Rolfson
MARINE...EK
Hazardous weather outlook, Jul 2, 3:36 AM EST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
436 AM EDT Sat Jul 2 2022

MIZ001>007-009>014-084-085-031200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
436 AM EDT Sat Jul 2 2022 /336 AM CDT Sat Jul 2 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms from Ironwood to Iron
River late Sunday. There is a chance of thunderstorms Sunday
night through Independence Day and into Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-031200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
436 AM EDT Sat Jul 2 2022 /336 AM CDT Sat Jul 2 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is chance of thunderstorms Sunday night through Monday
evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-031200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
436 AM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday night through Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Schoolcraft

When
July 2, 12:00 PM EST to July 5, 4:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
State Official
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Over 30 firefighters from the Michigan DNR and the Seney National Wildlife Refuge fought and ultimately contained the 203-acre Creighton Swamp Wildfire over a four-day period which burned in a swamp north of Highway M-28 in northern Schoolcraft County. The fire burned in a remote area which was difficult to access, east of County Road 454. No wheeled vehicles could access the fire so drones with infrared cameras were utilized to help delineate the full extent of the fire. DNR wetland bully engines from Gwinn and Newberry and a tractor plow from Shingleton were also utilized fighting the fire. A lightning strike most likely caused the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044414.